Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Charleston, SC

May 22, 2020Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 22, 2020, 6:00 PM EDT for Allendale County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 6:00 PM EDT (22:00 UTC)
Expired
May 22, 2020, 6:45 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:07 PM EDTHAIL 0.75Martin, SCWARNING POINT REPORT DIME SIZED HAIL IN MARTIN.
May 22, 6:44 PM EDTTSTM WND DMGSeigling, SCWARNING POINT REPORTED TREE DOWN THAT BROUGHT DOWN A POWERLINE AT THE INTERSECTION OF HIGHWAY 278 AND CONCORD CHURCH ROAD. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS52 KCHS 222200
SVRCHS
SCC005-222245-
/O.NEW.KCHS.SV.W.0035.200522T2200Z-200522T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
600 PM EDT Fri May 22 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Allendale County in southeastern South Carolina...

* Until 645 PM EDT.

* At 600 PM EDT, a severe thunderstorm was located over Millett,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Allendale, Sycamore, Ulmer, Seigling, Millett, Martin and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8120 3307 8115 3305 8110
      3299 8149 3301 8149 3301 8151 3302 8151
      3304 8153 3305 8157 3306 8157 3310 8161
      3316 8153
TIME...MOT...LOC 2200Z 257DEG 28KT 3310 8151 

HAIL...1.00IN
WIND...60MPH
 
$$

ETM
1 follow-up statement
512 
WWUS52 KCHS 222222
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
622 PM EDT Fri May 22 2020

SCC005-222245-
/O.CON.KCHS.SV.W.0035.000000T0000Z-200522T2245Z/
Allendale SC-
622 PM EDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR ALLENDALE COUNTY...

At 622 PM EDT, a severe thunderstorm was located over Martin, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Allendale, Sycamore, Ulmer, Martin, Seigling and Appleton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3311 8137 3312 8120 3307 8115 3305 8110
      3299 8149 3301 8149 3301 8150 3316 8153
TIME...MOT...LOC 2222Z 267DEG 19KT 3307 8143 

HAIL...1.00IN
WIND...60MPH
 
$$

ETM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:30 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 22, 4:30 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
430 PM EDT Fri May 22 2020

.SYNOPSIS...
A stalled front will remain over or near the area this weekend.
High pressure will then build to the north early next week and
persist for much of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Radar indicates minimal convection across our area this
afternoon. SPC Mesoscale Analysis continues to indicate the
highest MLCAPEs across our SC counties, approaching ~2,000 J/kg
and a little better shear here. In GA, MLCAPEs are lower, but
DCAPEs are higher. Hence, our area continues to be under a
Slight Risk per SPC. Going with a blend of the synoptic models
and the CAMs, expect limited convection across the Charleston
Tri-County for the next few hours. Focus is also on the models
showing a second batch of convection originating from inland GA
and moving towards the coast this evening. There's still
uncertainty regarding if the line will hold together and if so,
what time it makes it into our area. Though, the models also
indicate it should be weakening as it gets here, mainly because
we lose the daytime heating. With this in mind, we kept chance
POPs through midnight. The main threats continue to be damaging
winds and large hail with the storms through this evening.
Convection should dissipate and move offshore overnight. Lows
should be in the upper 60s to around 70 degrees.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A closed mid/upper lvl low will shift off the Northeast coast
Saturday, allowing a mid/upper lvl ridge of high pressure to expand
across the Southeast United States late weekend and heading into
early next week. At the sfc, a weak/stationary front will linger
near the area Saturday and Sunday, before shifting south as high
pressure gradually builds into the area from the north late Sunday
into Monday. Although forcing is somewhat weaker during this period,
ample moisture (PWATS between 1.5-2.0 inches) along with strong
diabatic heating will support modest instability and the potential
for few to scattered showers/thunderstorms each day, but the
greatest coverage should occur Sunday afternoon through Monday near
the front. High temps should range in the lower 90s for most
locations away from the coast Saturday and Sunday, then range in the
mid/upper 80s Monday. Overnight lows should be mild, dipping into
the upper 60s/lower 70s away from the immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Moderate confidence this period. High pressure should persist to the
north of the area with an onshore wind prevailing. Some higher bands
of moisture and upper forcing look to affect the area from time to
time keeping at least a small chance of rain around pretty much at
any point but there does not appear to be a significant heavy
rain/severe weather threat at this time. Temperatures should be near
to slightly above normal.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
18Z TAFs

CHS: Convection is expected along the sea breeze this afternoon
through this evening. There remain enough concerns for direct
impacts to the terminal to keep a TEMPO group. Though, we
adjusted the timing to better reflect the models and the latest
radar trends. It's possible there could be brief IFR in the
strongest storms, but we'll wait for radar trends to develop
before putting any mention in the TAF. Conditions improve later
this evening, with VFR prevailing overnight into Saturday.

SAV: VFR is expected to prevail through the afternoon. Models
indicate a batch of convection moving in from the west this
evening. There is enough uncertainty over the timing that we
have several hours of VCTS. The timing will be narrowed down
based on future radar trends, with possibly a TEMPO group being
added. Conditions improve later this evening, with VFR
prevailing overnight into Saturday.

Extended Aviation Outlook: Brief flight restrictions are possible
Saturday through Monday due to showers/thunderstorms. Otherwise, VFR
conditions are expected to prevail.

&&

.MARINE...
Tonight: A weak pressure gradient will lead to S winds 10-15 kt,
veering to the SW this evening. Swells with periods ~11 seconds
resulting from the remnants of Arthur will persist. Seas will be
in the 3-4 ft range within 20 nm and 4-5 ft for the GA waters
beyond 20 nm.

Saturday through Wednesday: A stationary front will remain draped
near the area this weekend before high pressure builds across the
area Monday and persists through the middle of next week. Marine
conditions will remain well below Small Craft Advisory levels during
the weekend and heading into early next week. In general, southerly
flow will remain at or below 10-15 kt this weekend, then should
increase and turn more east-northeast around 15 kts Monday through
Wednesday. Seas will slowly build up to 3-5 ft next week with the
onshore flow in place, but conditions are still expected to remain
below Small Craft Advisory levels heading into the middle of next
week.

Rip Currents: Lingering swells from the remnants of Arthur combined
with onshore winds will continue to generate a Moderate Risk of rip
currents for the entire coast through Saturday. The risk should then
lower along the beaches Sunday due to the subsiding swell.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, May 22, 3:44 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
344 AM EDT Fri May 22 2020

GAZ117-119-139-141-SCZ048>051-230745-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
344 AM EDT Fri May 22 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rip Currents: An elevated risk could linger into Saturday, especially
along the SC coast, then return again mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-230745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
344 AM EDT Fri May 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 22, 3:50 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Fri May 22 2020

SCZ045-222015-
Inland Berkeley-
350 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE AND EASTERN LAKE MARION SHOULD SEEK SAFE
HARBOR...

At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eastern Lake Marion, or 18 miles south of
Manning, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bonneau, Eadytown, Eastern Lake Marion, Northern Lake Moultrie,
Bonneau Beach and Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie and the eastern portions of Lake Marion
should seek safe harbor immediately. If caught on the open water,
stay as low as possible and wear a personal flotation device.
Remember, if you can hear thunder you are at risk for being struck by
lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3350 7997 3328 7995 3335 8024 3338 8024
      3339 8022 3345 8022 3344 8021 3345 8021
      3346 8015 3345 8014 3348 8015 3350 8012
      3350 8009 3351 8008 3351 7999
TIME...MOT...LOC 1950Z 272DEG 15KT 3343 8022

ETM
Special weather statement, May 22, 4:45 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
445 PM EDT Fri May 22 2020

SCZ045-222115-
Inland Berkeley-
445 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 444 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bonneau Beach, or 10 miles north of Moncks
Corner, moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Saint Stephen, Bonneau, Northern Lake Moultrie and Bonneau Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3343 7987 3343 7988 3340 7985 3338 7981
      3337 7980 3338 7979 3332 7974 3332 7971
      3324 7973 3331 8008 3343 8008 3344 7988
TIME...MOT...LOC 2044Z 278DEG 26KT 3335 7999

ETM
Special weather statement, May 22, 5:14 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston SC
514 PM EDT Fri May 22 2020

SCZ045-222145-
Inland Berkeley-
514 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 514 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Bonneau, or 8 miles northeast of Moncks
Corner, moving east at 35 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bonneau and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3335 7976 3332 7974 3332 7970 3330 7966
      3327 7956 3326 7955 3313 7960 3314 7962
      3313 7963 3326 8000 3335 7999
TIME...MOT...LOC 2114Z 286DEG 28KT 3328 7989

ETM
Special weather statement, May 22, 5:48 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
548 PM EDT Fri May 22 2020

SCZ040-222215-
Allendale-
548 PM EDT Fri May 22 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...

At 548 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Millett, or 12 miles east of Plant Vogtle,
moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Millett and Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3311 8137 3311 8129 3312 8125 3306 8123
      3304 8154 3305 8155 3305 8157 3306 8158
      3307 8160 3309 8160 3308 8161 3310 8161
      3316 8153
TIME...MOT...LOC 2148Z 257DEG 28KT 3309 8155

ETM

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:50 PM EDTSpecial Weather StatementCHSBerkeley25 min
May 22, 4:03 PM EDTSevere Thunderstorm WarningCHSBerkeley42 min
May 22, 4:45 PM EDTSpecial Weather StatementCHSBerkeley30 min
May 22, 5:14 PM EDTSpecial Weather StatementCHSBerkeley31 min
May 22, 5:48 PM EDTSpecial Weather StatementCHSAllendale27 min
May 22, 6:44 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton61 min
May 22, 7:17 PM EDTSevere Thunderstorm WarningCHSBerkeley58 min
May 22, 7:32 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton, Jasper58 min
May 22, 7:52 PM EDTSpecial Weather StatementCHSDorchester38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.